View Entire Collection
By Clinical Topic
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, April 9 (HealthDay News) -- Researchers have identified three previously unreported instances of severe opioid-induced toxicity in children following adenotonsillectomy for obstructive sleep apnea syndrome, according to a case report published online April 9 in Pediatrics.
Lauren E. Kelly, of the University of Western Ontario in London, Canada, and colleagues report three fatal or life-threatening cases of codeine-related incidents following a tonsillectomy in North American children. The children ranged from 3 to 5 years of age. Genotyping was performed to identify polymorphisms creating extensive or ultra-rapid metabolizers.
In the two fatal cases, the researchers found that functional gene duplications encoding for CYP2D6 brought about a significantly greater production of potent morphine from its parent drug codeine. A severe case of respiratory depression in an extensive metabolizer was also reported.
"These cases demonstrate that analgesia with codeine or other opioids that use the CYP2D6 pathway after adenotonsillectomy may not be safe in young children with obstructive sleep apnea syndrome," the authors write.
One author disclosed financial ties to Pfizer; another author disclosed serving as an expert consultant for a law firm.
Full Text (subscription or payment may be required)
Find in-depth content on major issues provided by leading companies in partnership with NursingCenter.com
BD Safety Beyond Needlestick Prevention Learning Center
Sponsored by BD Medical
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top